Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Chicago, IL

May 12, 2000Kankakee County, Illinois; Lake County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at May 12, 2000, 6:14 PM CDT for Kankakee County, Illinois; Lake County, Newton County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2000, 6:14 PM CDT (23:14 UTC)
Expired
May 12, 2000, 7:15 PM CDT
In force
61 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Kankakee County, IL, Lake County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 65 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 122316
SVRCHI
ILC091-INC089-111-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
614 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS
  SOUTHERN LAKE COUNTY IN NORTHWEST INDIANA
  NORTHERN NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF HOPKINS PARK...OR ABOUT 5
  MILES EAST OF MOMENCE...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF DIMES.
 WINDS UP TO 60 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

WILSON
P
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:29 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 12, 3:29 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT FRI MAY 12 2000

THE AIR MASS IS UNSTABLE AND A LOT OF THE CAP IS BROKEN AS SEEN ON
THE ACCARS SOUNDINGS AT ORD THIS LATE AFTERNOON. CONVECTION IS
FIRING UP IN CENTRAL AND NORTHEAST ILLINOIS. THE FRONT STILL LIES
ACROSS JUST NORTH OF QUINCY TO AROUND MILWAUKEE. USING THE ETA AND
AVN SOLUTIONS WILL FORECAST THE FRONT PAST CHICAGO BETWEEN 0000 UTC
AND 0600 UTC TONIGHT.  WILL KEEP SKIES CLOUDY SATURDAY MORNING. AS
THE TROUGH AT 500 MB MOVES OVER 1200 UTC AND 1800 UTC SATURDAY. WILL
BE VERY CLOSE TO MOS FORECASTS FOR HIGHS AND LOWS SATURDAY AND
SUNDAY.

SEVERE WEATHER WILL OCCUR TONIGHT OVER THE FORECAST AREA AND
THUNDERSTORMS ARE EXPECTED TO END LATE TONIGHT AS THE FRONT MOVES
THROUGH.

.CHI...NONE
WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:52 PM CDTSevere Thunderstorm WarningLOTLivingston23 min
May 12, 4:03 PM CDTTornado WarningLOTFord, Livingston27 min
May 12, 4:15 PM CDTTornado WarningLOTIroquois, Kankakee45 min
May 12, 4:29 PM CDTTornado WarningLOTLivingston31 min
May 12, 4:44 PM CDTSevere Thunderstorm WarningLOTDuPage, Grundy, Kendall, Will46 min
May 12, 4:55 PM CDTTornado WarningLOTKankakee50 min
May 12, 4:58 PM CDTTornado WarningLOTIroquois32 min
May 12, 5:20 PM CDTTornado WarningLOTIroquois40 min
May 12, 5:23 PM CDTSevere Thunderstorm WarningLOTCook52 min
May 12, 5:25 PM CDTSevere Thunderstorm WarningLOTLivingston35 min
May 12, 5:52 PM CDTSevere Thunderstorm WarningLOTGrundy, Will23 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningLOTLake, Porter35 min
May 12, 5:57 PM CDTTornado WarningLOTJasper18 min
May 12, 6:19 PM CDTSevere Thunderstorm WarningLOTJasper, Porter26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.